Texas, 2011

Flash Flood and Damaging Wind in Texas, August 17, 2011

August 17, 2011 · NWS EPZ · 2 events in 1 county or zone

A broad upper high was centered over New Mexico with weak flow throughout the atmosphere allowing for slow moving thunderstorms that produce heavy rain. A severe wind gust was reported in El Paso as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A broad upper high was centered over New Mexico with weak flow throughout the atmosphere allowing for slow moving thunderstorms that produce heavy rain. A severe wind gust was reported in El Paso as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 17, 2:25 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 17, 2:25 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
325 PM MDT WED AUG 17 2011

.SYNOPSIS...
A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE OUR
EVENING THUNDERSTORMS TONIGHT. FOR THE END OF THE WEEK INTO THE
WEEKEND WE WILL CONTINUE TO SEE ISOLATED TO SCATTERED
THUNDERSTORMS WITH TEMPERATURES RUNNING A FEW DEGREES ABOVE
NORMAL.

&&

.DISCUSSION...
BOTH THE 00Z GFS AND NAM SHORT TERM MODELS INDICATED A SERIES OF
VORT MAXES WOULD MOVE ACROSS SOUTHERN NEW MEXICO AND BOTH MODELS
HAD INCREASED POPS FOR TODAY AND THIS EVENING. SO FAR CONVECTION
IS GOING EARLY AND IT IS FAIRLY WIDESPREAD SO THE CURRENT SHORT
TERM FORECAST LOOKS GOOD. AS I HAD MENTIONED A COUPLE OF DAYS
AGO...WE WOULD SEE DOWN DAYS LIKE YESTERDAY AND WE WOULD SEE MORE
ACTIVE DAYS LIKE TODAY. IT DOES MAKE FORECASTING CHALLENGING.
AFTER TODAY THERE ARE AGAIN NO CLEAR SIGNALS FOR EITHER HEIGHTENED
OR LOWERED POPS FOR THE NEXT COUPLE OF DAYS...SO I HAVE CONTINUED
THE BROAD BRUSHED ISOLATED TO SCATTERED POPS. FOR THE WEEKEND BOTH
THE GFS AND NAM INDICATE THAT THE UPPER LEVEL HIGH WILL MAKE A
BRIEF VISIT TO EAST TEXAS...BUT THERE WILL CONTINUE TO BE A RIDGE
ACCESS ACROSS MUCH OF NEW MEXICO SO THIS WILL AGAIN KEEP SOME WHAT
OF A LID ON CONVECTION. FOR THE FIRST PART OF NEXT WEEK BOTH THE
GFS AND ECMWF BRING THE UPPER LEVEL RIDGE BACK OVER NEW MEXICO AND
THIS TIME WITH SOME DRIER AIR SO I HAVE CONTINUED THE TREND TO
LOWER POPS FOR THE FIRST PART OF NEXT WEEK. LOOKING AHEAD FOR THE
REST OF NEXT WEEK. THE MODELS INDICATE THAT THE UPPER HIGH WILL
CONTINUE TO HANG AROUND FOR MOST OF NEXT WEEK...BUT WITH JUST
ENOUGH MOISTURE TO CONTINUE OUR SLIGHT CHANCE FOR AFTERNOON AND
EVENING THUNDERSTORMS. WITH LITTLE CHANGE TO OUR WEATHER WE WILL
SEE LITTLE VARIATION IN OUR AFTERNOON HIGHS (OR MORNING LOWS FOR
THAT MATTER). FOR MOST OF THE NEXT SEVEN DAYS WE WILL SEE HIGHS
RUNNING FOUR TO EIGHT DEGREES ABOVE NORMAL.

&&

.AVIATION...VALID 18/00Z-19/00Z.
MOSTLY VFR WITH LIGHT WINDS...BUT AFTERNOON AND EVENING SHOWER
AND THUNDERSTORM ACTIVITY WILL CONTINUE. EXPECT GENERALLY P6SM
FEW-SCT050-080 SCT-BKN120-150 SCT-BKN200-250 WITH LIGHT WINDS.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CAUSE AREAS
OF 1-3SM TSRA BKN030-060 WITH STRONG AND GUSTY WINDS. HAIL IS
ALSO POSSIBLE...ESPECIALLY IN HIGHER ELEVATIONS.

&&

.FIRE DISCUSSION...
HIGH PRESSURE ALOFT STRETCHING FROM NORTHERN ARIZONA TO CENTRAL
TEXAS WILL CONTINUE TO BRING VERY MOIST SUBTROPICAL AIR FROM THE
THE GULF OF MEXICO. THE VERY MOIST AIR...COMBINED WITH STRONG
DAYTIME HEATING AND WEAK STEERING FLOW ALOFT...WILL LIKELY PRODUCE
SLOW MOVING SHOWERS AND THUNDERSTORMS WITH THE THREAT OF LOCALLY
HEAVY RAIN EACH DAY. MINIMUM HUMIDITY WILL RANGE FROM THE MID 20S
TO THE MID 30S ACROSS THE LOWER DESERTS EACH AFTERNOON. WINDS WILL
REMAIN  GENERALLY LIGHT WITH VERY LOW (2 OR 3) HAINES INDICES. THIS
PATTERN WILL MOST LIKELY REMAIN IN PLACE THROUGH THE WEEKEND. THAT
HIGH PRESSURE ALOFT MAY STRENGTHEN OVER CENTRAL NEW MEXICO FOR THE
FIRST HALF OF NEXT WEEK. THIS WOULD TEND TO SUPPRESS...BUT NOT
ELIMINATE...SHOWER AND THUNDERSTORM ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  96  76  97  75 /  30  20  30  20  30
SIERRA BLANCA TX        70  94  71  96  70 /  30  20  20  20  30
LAS CRUCES              72  94  73  96  72 /  30  20  30  20  30
ALAMOGORDO              71  94  72  98  71 /  40  20  20  20  30
CLOUDCROFT              52  74  52  76  51 /  40  30  30  30  30
TRUTH OR CONSEQUENCES   71  92  72  94  71 /  40  30  30  20  30
SILVER CITY             64  85  65  85  64 /  40  40  40  30  30
DEMING                  72  96  72  97  71 /  30  30  30  20  30
LORDSBURG               72  96  72  96  71 /  40  30  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/PARK
Hazardous weather outlook, Aug 17, 10:18 AM MST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1118 AM MDT WED AUG 17 2011

NMZ022>025-030>032-TXZ055-056-181730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1118 AM MDT WED AUG 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL PRODUCE BRIEF
HEAVY RAINS. ISOLATED FLASH FLOODING MAY BE POSSIBLE WITH THE
SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WE WILL CONTINUE TO SEE ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY. WE MAY SEE A DOWN TURN IN RAIN
CHANCES FOR THE FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 17, 2:17 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
317 PM MDT WED AUG 17 2011

NMZ024-032-TXZ055-172200-
EL PASO TX-SOUTHERN DESERT NM-TULAROSA BASIN/SOUTHERN DESERT NM-
317 PM MDT WED AUG 17 2011

...STRONG THUNDERSTORMS THREATENING SOUTHEASTERN DONA ANA...
SOUTHWESTERN OTERO AND EL PASO COUNTIES THROUGH 400 PM MDT...

AT 306 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SEVERAL STRONG THUNDERSTORMS IN EL PASO PASO COUNTY AND SOUTHWEST
OTERO COUNTY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS
LIGHTNING....AND BRIEF TORRENTIAL DOWNPOURS PRODUCING LOW AREA
FLOODING. STORMS MAY PRODUCE UP TO 1 AND 1.5 INCHES OF RAIN  IN
ISOLATED LOCATIONS. THESE  STORMS WERE GENERALLY TRACKING TO THE
WEST AROUND 5 TO 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MCGREGOR RANGE BASE...
  MISSION VALLEY...
  EAST EL PASO...
  NORTHEAST EL PASO...
  WEST EL PASO...
  SUNLAND PARK...
  CHAPARRAL...
  ANTHONY...
  HORIZON CITY...
  FABENS...
  FRANKLIN MOUNTAINS STATE PARK...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Local storm report, Aug 17, 3:08 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
408 PM MDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLOOD            EL PASO                 31.78N 106.48W
08/17/2011                   EL PASO            TX   TRAINED SPOTTER

            WATER OVER STREET CURB IN YARBOROUGH MONTWOOD AREA.

&&

EVENT NUMBER EPZ1100348

FK
Special weather statement, Aug 17, 3:24 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
424 PM MDT WED AUG 17 2011

NMZ023-031-032-172315-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-SOUTHWEST
DESERT/MIMBRES BASIN NM-
424 PM MDT WED AUG 17 2011

...STRONG THUNDERSTORMS THREATENING DONA ANA...EXTREME SOUTHERN
SIERRA AND EASTERN LUNA COUNTIES THROUGH 515 PM MDT...

AT 413 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ...MOVING WEST NORTHWEST AT 5 TO MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN WITH BRIEF LOW
AREA FLOODING AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  LEASBURG...
  LAS CRUCES...
  HATCH...
  PLACITAS...
  PICACHO...
  EAST MESA...
  TALAVERA...
  BERINO...
  SAN MIGUEL...
  FAIRACRES...
  AGUIRRE SPRINGS...
  SOLEDAD CANYON...
  DRIPPING SPRINGS...
  KILBOURNE HOLE...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Local storm report, Aug 17, 3:30 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
430 PM MDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      EL PASO                 31.78N 106.48W
08/17/2011                   EL PASO            TX   BROADCAST MEDIA

            HEAVY FLOODING AT WEDGEWOOD AND MCRAE STREETS AND ALSO
            MONTWOOD AND YARBROUGH STREETS

&&

EVENT NUMBER EPZ1100349

LUNDEEN

The radar

The El Paso radar (KEPZ), 34 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, El Paso

When
August 17, 3:30 PM MST to 5:00 PM MST
Where
El Paso County, 2.88 mi SSE of (Elp)el Paso Intl Ar to 3.06 mi SSE of (Elp)el Paso Intl Ar
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.763, -106.357

Heavy flooding was reported at the intersections of Wedgewood and McRae streets and also Montwood and Yarbrough streets in East El Paso.

Thunderstorm Wind, El Paso

When
August 17, 4:32 PM MST to 4:40 PM MST
Where
El Paso County, 4.19 mi ESE of (Elp)el Paso Intl Ar
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
31.768, -106.320

A 60 mph wind gust was reported near Montwood and Lee Trevino in East El Paso.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339676, 339677.